Optimal interpolants on Grassmann manifolds

Erchuan Zhang, Lyle Noakes

Research output: Contribution to journalArticle

2 Citations (Scopus)


The Grassmann manifoldGrm(Rn) of all m-dimensional subspaces of the n-dimensional space Rn(m< n) is widely used in image analysis, statistics and optimization. Motivated by interpolation in the manifold Gr2(R4) , we first formulate the differential equation for desired interpolation curves called Riemannian cubics in symmetric spaces by the Pontryagin maximum principle (PMP) and then narrow down to it in Gr2(R4). Although computation on this low-dimensional manifold may not occur heavy burden for modern machines, theoretical analysis for Riemannian cubics is very limited in references due to its highly nonlinearity. This paper focuses on presenting analytical and geometrical structures for the so-called Lie quadratics associated with Riemannian cubics. By analysing asymptotics of Lie quadratics, we find asymptotics of Riemannian cubics in Gr2(R4). Finally, we illustrate our results by numerical simulations.

Original languageEnglish
Pages (from-to)363-383
Number of pages21
JournalMathematics of Control, Signals, and Systems
Issue number3
Publication statusPublished - 1 Sep 2019

Fingerprint Dive into the research topics of 'Optimal interpolants on Grassmann manifolds'. Together they form a unique fingerprint.

Cite this